Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Des Moines, IA

August 12, 2002Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2002, 12:44 AM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 12:44 AM CDT (05:44 UTC)
Expired
Aug 12, 2002, 1:15 AM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WUUS53 KDMX 120544
SVRDSM
IAC063-147-120615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1244 AM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 115 AM CDT

* AT 1241 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF GRAETTINGER...OR ABOUT 15 MILES
  NORTHEAST OF SPENCER...MOVING SOUTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR EMMETSBURG AROUND 1255 AM...
  NEAR CYLINDER AROUND 100 AM...
  NEAR RODMAN AROUND 105 AM AND
  NEAR WEST BEND AROUND 110 AM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MONDAY
MORNING FOR NORTHWESTERN IOWA.

LAT...LON 4292 9493 4293 9445 4347 9448 4350 9491

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 AM CDT, 21 hours 44 minutes earlier.

Area forecast discussion, Aug 11, 3:00 AM CDT, 21 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT SUN AUG 11 2002

FORECAST CHALLENGES ON TIMING AND INTENSITY OF PRECIPITATION AS
SYSTEM MOVES THROUGH THE MIDWEST.  CURRENTLY...WAA UNDERWAY ACRS THE
CWA WITH MOISTURE RETURNING AS WELL.  AN ISOLATED TSRA DEVELOPED
JUST NORTH OF THE OFFICE ALONG LEADING EDGE OF STRONGER MOISTURE
TRANSPORT IN THE LOW LEVELS.  BETTER CONVECTION ACRS NORTHERN
NEBRASKA IN SE SD WHERE STRONGER LOW LEVEL FLOW/CONVERGENCE IS
OCCURING AND WL CONTINUE TO MONITOR TRENDS.  IF IT HOLD
TOGETHER...MAY PUT IN POPS ACRS NW CWA THIS MORNING...WL MAKE
DECISION JUST PRIOR TO ISSUANCE.

MODELS SIMILAR TODAY WITH WARM SECTOR SPREADING ACRS THE CWA.
APPEARS BEST CHANCES FOR PRECIPITATION...OTHER THAN AFOREMENTIONED
CONVECTION IN NEBRASKA...WOULD BE LATE THIS AFTERNOON IN NORTHERN
CWA.  INSTABILITY INCREASE NICELY WITH CAPES AOA 2500 J/KG AS
MOISTURE SPREADS BACK ACRS IOWA.  HOWEVER...MAIN FOCUS FOR
DEVELOPMENT SHOULD SHIFT FARTHER NORTH INTO THE DAKOTAS AND SOUTHERN
MN.  WL CONT LOW POPS NORTH...BUT WOULD NOT BE SURPRISED IF ALL
LOCATIONS REMAINED DRY TODAY.  TEMPS SHOULD CONTINUE THEIR UPWARD
TREND WITH UPPER 80S AND LOWER 90S THROUGHOUT THE CWA.  BY
TONIGHT...MOISTURE TRANSPORT INCREASES WITH LLJ AND SHOULD SEE
CONVECTION IN SD AND MN SLIP SOUTHWARD INTO IA. SOME SVR CONVECTION
WL BE PSBL WITH THESE STORMS ALONG WITH GENEROUS RAINFALL.  NOT SURE
SOUTHEAST PORTIONS OF THE CWA WL SEE MUCH OVERNIGHT AS BEST FORCING
RMNS WL TO THE NORTHWEST.

MONDAY INTO MONDAY NIGHT SHOULD BE MOST ACTIVE TIME AS FRONTAL
BOUNDARY SLIDES ACRS THE STATE.  ONGOING CONVECTION SHOULD REINTENSIFY
DURING THE DAY AS HEATING INCREASES.  MAIN QUESTION WL BE HOW MUCH
HEATING SINCE CLOUD COVER MAY BE AN ISSUE.  OTHERWISE...OTHER SVR
PARAMETERS SUGGEST LINEAR CONVECTION WITH DAMAGING WNDS A
POSSIBILITY.  WL CONT LIKELY POPS FOR MONDAY AND EASTERN CWA INTO
MONDAY NIGHT AHEAD OF BOUNDARY.  SOME RESIDUAL INTO EARLY TUESDAY
WITH DRYING AND MUCH COOLER WEATHER ELSEWHERE DURING THE DAY.  LTL
CHANGE TO EXTENDED AT THIS POINT.

.DSM...NONE

COGIL

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.